Hail, Limestone
- When
- April 15, 11:41 PM CST
- Where
- Limestone County, 1.13 mi E of Athens
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.800, -86.960
Quarter to half dollar size hail was reported in Athens. Time estimated from radar.
A weak frontal boundary moved into the Tennessee Valley during the early morning hours of April 16th. As it moved into northwest Alabama, elevated instability was enough to produce isolated instances of flash flooding, hail, and damaging straight line winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A weak frontal boundary moved into the Tennessee Valley during the early morning hours of April 16th. As it moved into northwest Alabama, elevated instability was enough to produce isolated instances of flash flooding, hail, and damaging straight line winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 15, 9:57 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1057 PM CDT Fri Apr 15 2022 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Rest of tonight) Issued at 1020 PM CDT Fri Apr 15 2022 A line of showers and thunderstorms developed along the leading edge of the elevated mixed layer this evening, moving through Muscle Shoals earlier. You could clearly see the drop off in elevated instability as you go eastward when the thunderstorms quickly died down around Lawrence and Limestone counties. We did just issue a severe thunderstorm watch for overnight until 3 AM for our western- most three counties of Lauderdale, Colbert, and Franklin (AL) as that is the area with the greatest elevated instability. This may allow for the severe convection to our northwest to stay strong enough for a threat for damaging winds or hail in NW Alabama before quickly weakening as it continues east. Primary concern overnight for our entire area will mainly be heavy rainfall, but can't rule out some small hail elsewhere outside of NW Alabama. .SHORT TERM...(Saturday through Sunday) Issued at 237 PM CDT Fri Apr 15 2022 Showers and thunderstorms will push south of the area by midday, leaving partly cloudy skies and northerly flow in their wake. Temperatures will be seasonably pleasant on Saturday, with highs in the lower to mid 70s. Another shortwave will move eastward across the region Saturday night, which may bring isolated to scattered showers across the TN Valley. Otherwise, a mild night is expected, as overnight lows drop into the upper 40s to lower 50s. A trough will eject from the Rockies and move through the Plains on Sunday morning. This trough will quickly move eastward, with a trailing cold front pushing east of the Mississippi River by the late afternoon hours. Surface flow will veer to the south, with moisture increasing through the day. Showers and thunderstorms will increase in coverage as the cold front nears the area, with the better chances during the afternoon and evening hours. Expect widespread showers, with isolated thunderstorms overnight Sunday, lending an additional one inch of rain across the area. While no severe weather is expected with this activity, flooding may become a concern especially if we realize higher rainfall amounts tonight than we are currently forecasting. The cold front will likely push east of the area around daybreak on Monday, with rainfall tapering off from west to east. .LONG TERM...(Sunday night through Thursday) Issued at 237 PM CDT Fri Apr 15 2022 During the start of the extended period, a cold front should continue moving in a west to east manner across the Tennessee Valley. An area of low pressure along the front should also move across the forecast area. Lingering showers and a few thunderstorms look possible in the morning. The showers will end from west to east during the course of the late morning and afternoon as the front pushes further to the east. An eastward movement of the front and precipitation shield should minimize a ducting potential over the area; aka strong easterly component winds that sometimes occur as a storm system moves across a region. Cool high pressure situated over the Northern Plains will build to the southeast, and bring generally dry weather for much of the upcoming new workweek. High temperatures on Monday should warm into the upper 60s with NW winds of 5-15 mph. Clear skies should return for the first half of the week. This and modest cold air advection and lighter winds should help low temps tumble into the lower 40s. An upper 30s temperature is possible in the normal cooler spots of southern middle Tennessee and far northern Alabama. Highs on Tuesday will warm only into the low/mid 60s, and lows Tue night in the lower 40s. Normal high/low temps for reference by next Tue are 76/52. A cooler than average spell will continue in the mid week with highs rising into the low/mid 70s. The high should be moving off of the east coast on Wednesday, producing a more southerly wind. High temps accordingly should warm into the mid 70s on Wed, and mid/upper 70s Thursday. With a progressive somewhat zonal flow continuing during the period, another system moving eastward along the United States/Canada border will bring another cold front near the area on Thursday. Have kept lower end, light shower chances for our more western areas per output from the wetter blends. Moderation in temperatures continues to close out the work week, with highs around 80. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1057 PM CDT Fri Apr 15 2022 Showers and thunderstorms are approaching from the west and will be moving in over the next few hours. These will spread eastward impacting all the terminals overnight with the potential for some small hail in stronger storms. With the storms moving in, expect conditions to deteriorate to MVFR by 06-09Z and likely IFR at MSL later Saturday morning. Expect isolated to scattered showers and thunderstorms through the day on Saturday, particularly ramping back up Saturday evening. Primarily MVFR conditions should hold through the day, with some brief improvement to VFR possible after 20Z, though that is looking less likely as low clouds move back in with the increase in chances for showers and thunderstorms Saturday evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Severe Thunderstorm Watch 133 from 10 PM this evening through 3 AM Saturday for Lauderdale-Colbert-Franklin AL. TN...NONE. && NEAR TERM...McCoy SHORT TERM...73 LONG TERM...RSB AVIATION...McCoy For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 1028 PM CDT Fri Apr 15 2022 ALZ001>010-016-TNZ076-096-097-161830- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 1028 PM CDT Fri Apr 15 2022 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Scattered thunderstorms are expected late tonight into the daybreak hours on Saturday. Some of these storms may become strong to marginally severe, producing gusty winds and hail up to the size of quarters. Additional river flooding is possible through the overnight hours tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Isolated to scattered thunderstorms will linger through the day on Saturday and then increase in coverage Sunday into Sunday night as another area of low pressure swings through the region. Heavy downpours, gusty winds, and frequent lightning are possible with these storms. Localized flooding issues cannot be ruled out. Additional river flooding is possible this weekend into early next week. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement
National Weather Service Huntsville AL
803 PM CDT Fri Apr 15 2022
ALZ001-002-160130-
Lauderdale AL-Colbert AL-
803 PM CDT Fri Apr 15 2022
...A strong thunderstorm will impact portions of northwestern
Lauderdale and northwestern Colbert Counties through 830 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waterloo, Riverton, Wright and Threet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3500 8759 3484 8810 3489 8810 3492 8816
3501 8820
TIME...MOT...LOC 0102Z 245DEG 52KT 3490 8823
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MASpecial Weather Statement
National Weather Service Huntsville AL
1118 PM CDT Fri Apr 15 2022
ALZ001-002-160515-
Lauderdale AL-Colbert AL-
1118 PM CDT Fri Apr 15 2022
...A strong thunderstorm will impact portions of Lauderdale and
central Colbert Counties through 1215 AM CDT...
At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glen, or near Corinth, moving east at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Leighton, St. Florian, Underwood-Petersville and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Alabama.
&&
LAT...LON 3500 8756 3466 8753 3467 8812 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 0418Z 266DEG 51KT 3486 8845
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MASpecial Weather Statement
National Weather Service Huntsville AL
1213 AM CDT Sat Apr 16 2022
ALZ001-004-005-160600-
Lawrence AL-Lauderdale AL-Limestone AL-
1213 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of southeastern
Lauderdale, Limestone and northern Lawrence Counties through 100 AM
CDT...
At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Town Creek, or 12 miles northwest of Moulton, moving northeast at 70
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Rogersville, Town Creek, Courtland, Tanner, Harvest, North
Courtland, Hillsboro, Elkmont and Cartwright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Alabama.
&&
LAT...LON 3499 8689 3484 8678 3476 8679 3466 8707
3468 8710 3465 8711 3452 8749 3457 8752
3463 8748 3465 8748 3465 8745 3470 8745
3471 8742 3472 8743 3500 8703
TIME...MOT...LOC 0512Z 239DEG 63KT 3463 8741
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
AMPSpecial Weather Statement
National Weather Service Huntsville AL
1216 AM CDT Sat Apr 16 2022
ALZ001-160600-
Lauderdale AL-
1216 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of northeastern
Lauderdale County through 100 AM CDT...
At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Underwood-Petersville, or 11 miles north of Florence, moving east at
50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Lexington, St. Florian, Underwood-Petersville, Green Hill,
Zip City, Threet and Kingtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Alabama.
&&
LAT...LON 3500 8731 3492 8728 3484 8792 3501 8797
TIME...MOT...LOC 0516Z 256DEG 43KT 3495 8773
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AMPThe Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 05:42 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar size hail was reported in Athens. Time estimated from radar.
Nickel size hail was reported in Athens. Time was estimated from radar.
A tree was reported down off of North Pike Road and CR 21, north of Natchez Trace Parkway.
Water reported over several roads in the neighborhoods near Cherokee High School.
Water over US Highway 72 and Highway 247 due to flash flooding in the Barton community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014597, 1014598, 1014599, 1023920, 1023921.